Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2005, 4:29 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 30, 2005, 5:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 166 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -732 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 302230
SVRMAF
NMC015-302330-
/O.NEW.KMAF.SV.W.0218.050630T2229Z-050630T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM MDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 530 PM MDT
* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF
LAKEWOOD...OR 15 MILES SOUTH OF ARTESIA...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...
ATOKA...
ARTESIA
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3285 10473 3247 10454 3257 10379 3295 10392
3294 10457
$$1 follow-up statement
000
WWUS54 KMAF 302309
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU JUN 30 2005
NMC015-302330-
/O.CON.KMAF.SV.W.0218.000000T0000Z-050630T2330Z/
EDDY-
508 PM MDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHERN EDDY COUNTY...
AT 430 PM MDT...A TRAINED WEATHER SPOTTER HAD REPORTED A VISIBLE
DOWNBURST CONTAINING SEVERE THUNDERSTORM WINDS NORTHWEST OF THE
LAKEWOOD AREA.
AT 507 PM MDT...THE STORM THAT PRODUCED THESE SEVERE WINDS WAS
LOCATED 7 MILES WEST OF LOCO HILLS...OR 19 MILES EAST OF
ARTESIA...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LOCO
HILLS.
THOSE TRAVELING U.S. HIGHWAY 82 AND NEW MEXICO HIGHWAY 360 IN THE
NORTHERN PORTIONS OF EDDY COUNTY ARE URGED TO MONITOR FOR POSSIBLE
SEVERE THUNDERSTORM WINDS IN EXCESS OF 60 MPH.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3285 10473 3247 10454 3257 10379 3295 10392
3294 10457
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:10 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 1:10 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT THU JUN 30 2005 .SHORT TERM... A SHORTWAVE TROUGH TRANSLATING EASTWARD AROUND THE NORTHERN PERIPHERY OF UPPER RIDGE COULD RESULT IN ISOLATED TO WIDELY SCATTERED SHRA/TSRA...MAINLY OVER THE HIGHER TERRAIN IN THE WESTERN CWA THROUGH THIS EVENING. CU DEVELOPING OVER THE SACRAMENTOS EARLY THIS AFTERNOON...OTHERWISE ONLY A THIN LINE OF ALTOCUMULUS CASTELLANUS IS EXTENDING FROM THE NORTHERN PERMIAN BASIN TO THE VAN HORN AREA AND MOVING SLOWLY SOUTHWARD. HEATED HIGHER TERRAIN...ALONG WITH AFOREMENTIONED SHORTWAVE TROUGH...WILL PROBABLY BE ENOUGH FOR SOME THUNDERSTORM ACTIVITY TO DEVELOP FORM THE GUADALUPES TO THE DAVIS MOUNTAINS. IF ANY THUNDERSTORMS DO MATERIALIZE...SOME COULD PRODUCE STRONG WINDS AS THE SUBCLOUD LAYER WILL BE PRETTY DRY. THINGS A BIT MORE IFFY FURTHER EAST WHERE WARM MID LEVEL TEMPERATURES WILL PROBABLY SQUELCH ANYTHING THAT TRIES TO DEVELOP. SOUTH/SOUTHEAST WINDS WILL PROBABLY TAY UP A BIT MORE OF LAST NIGHT/S...SO HAVE RAISED MIN TEMPERATURES A LITTLE. .LONG TERM... FAIRLY QUIET FORECAST ANTICIPATED AGAIN THROUGH THE REMAINDER OF THE FORECAST CYCLE AS THE UPPER RIDGE CENTERED OVER THE SOUTHWEST UNITED STATES PUTS A DAMPER ON WIDESPREAD CONVECTIVE ACTIVITY. FLY IN OINTMENT WILL BE A SERIES OF WEAK 700 MILLIBAR TROUGHS/500 MILLIBAR SHORTWAVES MOVING THROUGH THE RIDGE ACROSS NEW MEXICO THROUGH THE WEEKEND INTO NEXT WEEK. THERE MAY BE ENOUGH CONVERGENCE WITH WEAKENING CAP TO GENERATE ISOLATED THUNDERSTORMS FROM THE WESTERN PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS IN EXTREMELY INTENSE HEATING DESPITE WARMING MID LEVEL TEMPERATURES. WILL PLAY THIS SCENARIO THROUGH THE WEEKEND BUT CONFINE WEATHER GRID TO THE HIGHER TERRAIN MONDAY THROUGH THE REMAINDER OF THE FORECAST GIVEN THE LATER TIME PERIODS AND SKETCHY DETAILS. RAISED TEMPERATURES A COUPLE OF DEGREES MOST PERIODS PER WARMING 850 MILLIBAR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 101 75 101 / 0 0 0 0 CARLSBAD NM 73 107 73 104 / 20 10 20 10 DRYDEN TX 75 100 75 99 / 0 0 0 0 FORT STOCKTON TX 75 102 75 103 / 0 0 0 10 GUADALUPE PASS TX 75 98 75 98 / 20 10 20 0 HOBBS NM 73 106 73 103 / 20 10 20 10 MARFA TX 61 95 61 94 / 20 10 10 10 MIDLAND INTL AIRPORT TX 73 101 73 101 / 0 0 0 0 ODESSA TX 73 103 73 102 / 0 0 0 10 WINK TX 77 109 77 109 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/12
Hazardous weather outlook, Jun 30, 12:15 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 115 PM CDT THU JUN 30 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011704- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 115 PM CDT THU JUN 30 2005 (1215 PM MDT THU JUN 30 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS MOUNTAINS THROUGH THIS EVENING. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 30, 3:48 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 448 PM CDT THU JUN 30 2005 NMZ028-302230- EDDY COUNTY PLAINS NM- 348 PM MDT THU JUN 30 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. AN ISOLATED STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF ARTESIA AT 344 PM MDT...MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING STRIKES...BRIEF HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE WITH THIS STORM. RESIDENTS OF ARTESIA AND MOTORISTS ALONG U.S. HIGHWAY 82 SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND STAY ABREAST OF THE LATEST WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATIONS. 06
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.